Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 216, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2006, 5:17 PM CDT for Seward County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 10, 2006, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Seward County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:18 PM CDT | HAIL 0.75 | 8 N Liberal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102218 SVRDDC KSC175-102300- /O.NEW.KDDC.SV.W.0216.060810T2217Z-060810T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 517 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF LIBERAL...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHERN SEWARD COUNTY... LIBERAL... HAYNE... KISMET... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3717 10105 3701 10105 3701 10063 3723 10065 $$ 18
3 follow-up statements
000 WWUS53 KDDC 102232 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 531 PM CDT THU AUG 10 2006 KSC175-102300- /O.CON.KDDC.SV.W.0216.000000T0000Z-060810T2300Z/ SEWARD KS- 531 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN SEWARD COUNTY... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LIBERAL...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHERN SEWARD COUNTY... LIBERAL... HAYNE... IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3717 10105 3701 10105 3701 10063 3723 10065 $$ 18
000 WWUS53 KDDC 102239 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 537 PM CDT THU AUG 10 2006 KSC175-102300- /O.CON.KDDC.SV.W.0216.000000T0000Z-060810T2300Z/ SEWARD KS- 537 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN SEWARD COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LIBERAL...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHERN SEWARD COUNTY... LIBERAL... HAYNE... IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AT 518 PM PENNY SIZE HAIL HAS BEEN REPORTED BY THE PUBLIC 8 MILES NORTH OF LIBERAL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3717 10105 3701 10105 3701 10063 3723 10065 $$ 18
000 WWUS53 KDDC 102257 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT THU AUG 10 2006 KSC175-102307- /O.EXP.KDDC.SV.W.0216.000000T0000Z-060810T2300Z/ SEWARD KS- 557 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEWARD COUNTY EXPIRES AT 600 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. LAT...LON 3717 10105 3701 10105 3701 10063 3723 10065 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:36 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 10, 3:36 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT THU AUG 10 2006 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DECISION TODAY IS WHETHER OR NOT ANY THUNDERSTORMS WHICH MARCH ACROSS OUR CWA WILL BE SEVERE. THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED A LOW PRESSURE CENTER JUST NORTH OF TOPEKA...WITH A STATIONARY FRONT EXTENDING SOUTHWEST TO NEAR DDC. A WARM FRONT EXTENDED EAST FROM THIS LOW ALONG THE IOWA/MISSOURI BORDER. ON THE WATER VAPOR LOOP...THERE IS ONE VORTICITY CENTER IN NORTHEAST COLORADO MOVING EASTWARD...WITH A WEAKER ONE LESS OBVIOUS IN EXTREME NORTHEASTERN NEW MEXICO MOVING EAST AS WELL. WITH THESE TWO IDENTIFIABLE VORTICITY FEATURES... THERE COULD BE SHOWERS AND THUNDERSTORMS JUST ABOUT ANYWHERE IN THE DDC CWA TONIGHT. THINK MOST OF THE ACTIVITY WILL BE THIS EVENING AND INTO THE EARLY MORNING HOURS...WITH MOST OF THE THUNDERSTORMS DYING OR MOVING EAST OF OUR AREA TOWARD MORNING. THEREFORE WILL GO WITH 30 POPS IN ALL AREAS TONIGHT...AND QUICKLY REDUCE POPS TO ZERO FOR FRIDAY. THE 12Z MODEL RUNS SHOW THE FRONT MENTIONED ABOVE MOVING SOUTH QUICKLY TONIGHT AND BECOMING A STATIONARY FRONT SOUTH IN OKLAHOMA BY 06Z TONIGHT. THERE COULD BE AN ISOLATED DOWN BURST SEVERE EVENT SOMEWHERE THIS EVENING...MAINLY IN THE EASTERN MOST COUNTIES...AND SPC DAY ONE OUTLOOK CONCURS. IF THERE IS A COLLAPSE OF A STORM... GUSTS TO NEAR 60 MPH ARE NOT OUT OF THE QUESTION. DO NOT THINK LARGE HAIL IS MUCH OF A RISK...AS THE ATMOSPHERE IS WARM ALL THE WAY UP THROUGH THE VERTICAL COLUMN. WILL HAVE TO WAIT AND HOW MUCH RAIN FALLS THIS EVENING. AS FOR TEMPERATURES...STAYED THE COURSE AND DID NOT MODIFY THE GOING FORECAST MUCH AT ALL. THERE SHOULD BE A BREAK IN THE 100+ MAX TEMPS FOR THE NEXT COUPLE OF DAYS. THERE WILL BE A MIX OF SUN AND CLOUDS THROUGH SATURDAY...SO NO FULL SOLAR INFLUENCE. LOW TEMPERATURES HAVE BEEN A LITTLE DIFFICULT TO PINPOINT...WITH A RANGE FROM 64 AT LBL TO 75 AT P28. STAYED WITH PREVIOUS FORECAST THINKING OF MID TO UPPER 60S WEST TO LOWER 70S EAST. DAYS 3-7... MODELS ARE STILL IN GENERAL AGREEMENT REGARDING THE STRONG SHORTWAVE TROF TO MOVE ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. THE TIMING OF THE FRONT HAS SLOWED SOME AFTER LOOKING AT THE NEW 12Z ECMWF BUT AM NOT READY TO JUMP HEAD OVER HEALS ON THAT YET. WILL STILL TREND POPS UPWARD SUNDAY EVENING DECREASING THEM TOWARD MONDAY MORNING AS THE FRONT CONTINUES SOUTHWARD. THERE MAY BE A LULL IN THE ACTIVITY MONDAY AND IT COULD BE THE COOLEST DAY OF THE WEEK IF WE GET SOCKED IN WITH CLOUDINESS. THE FRONT SHOULD RETURN NORTH AS A WARM FRONT MONDAY NIGHT INTO TUESDAY AS TROUGHINESS IN THE WEST LOWERS SURFACE PRESSURES OVER THE NORTHERN HIGH PLAINS. ANOTHER FEATURE OF NOTE IS A STRONG UPPER LEVEL LOW OVER THE GULF. THE MODELS BRING THIS SYSTEM AROUND THE WESTERN PERIPHERY OF THE UPPER RIDGE AND OVER WESTERN KANSAS SOMETIME TUESDAY. THIS SYSTEM WILL NO DOUBT ENHANCE CONVECTIVE CHANCES TUESDAY AFTERNOON IF THE TIMING IS CLOSE SO I ROSE POPS TO CHC CATEGORY OVER THE WESTERN HALF OF THE CWA. ON WEDNESDAY AND THURSDAY WE WILL BE IN SOUTHWEST FLOW ALOFT WITH THE UPPER TROF TO THE WEST AND A PERSISTENT RIDGE TO OUR SOUTHEAST. THE WESTERLIES GRADUALLY BEGIN TO COME SOUTH OVER THE CENTRAL ROCKIES AND THIS SHOULD HELP TO ESTABLISH A GOOD LEE TROF OUT WEST NEAR THE COLORADO BORDER. THERE COULD BE STORMS EVERYDAY ALONG THIS FEATURE SO WILL KEEP AT SLGT POP IN THE WEST EACH AFTERNOON TO COVER. IN THE 8 TO 10 DAY THE ENSEMBLES TRY TO BRING THE RIDGE BACK TO THE WEST OVER THE CENTRAL PLAINS AS HEIGHTS CONTINUE TO BE LOW ALONG THE WEST COAST. THE ENSEMBLE MEANS SHOW THAT WE SHOULD HAVE A WAVE EJECT OUT OF THE WESTERN TROF AND MOVE ACROSS THE NORTHERN PLAINS SOMETIME DURING THE 8 TO 10 DAY PERIOD. THIS SHOULD PUSH A FRONT SOUTH THRU THE PLAINS...POSSIBLY AS FAR SOUTH AS KANSAS. SO WILL CONTINUE WITH ABOVE NORMAL TEMPS BUT WILL GO WITH NEAR NORMAL FOR PRECIP WITH A POSSIBLE FRONTAL BOUNDARY IN THE AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 69 97 / 30 0 0 10 GCK 68 95 69 97 / 30 0 0 10 EHA 68 94 68 95 / 30 0 0 10 LBL 69 95 69 98 / 30 0 0 10 HYS 72 96 71 97 / 30 0 0 10 P28 73 98 73 101 / 30 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/27
Hazardous weather outlook, Aug 10, 3:45 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 345 AM CDT THU AUG 10 2006 KSZ030-031-043>046-061>066-074>081-084>090-111030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 345 AM CDT THU AUG 10 2006 /245 AM MDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP AFTER 1 PM ALONG AND NORTHWEST OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. THE STORMS SHOULD SPREAD EAST DURING THE AFTERNOON AND EVENING INTO CENTRAL AND SOUTH CENTRAL KANSAS. VERY ISOLATED WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED SINCE ISOLATED HIGH WIND GUSTS ARE DIFFICULT TO SPOT. FINCH
In the hours before
Special weather statement, Aug 10, 3:15 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU AUG 10 2006 KSZ074-075-102100- GRANT-STANTON- 315 PM CDT THU AUG 10 2006 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST GRANT AND SOUTHEAST STANTON COUNTIES... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF BIG BOW...MOVING EAST NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS UP TO AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN SOUTHEASTERN STANTON AND SOUTHWESTERN GRANT COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3749 10168 3739 10166 3740 10116 3757 10133 18
Local storm report, Aug 10, 3:32 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 10 S BIG BOW 37.42N 101.56W
08/10/2006 E60.00 MPH STANTON KS CO-OP OBSERVER
0327 PM HAIL 10 S BIG BOW 37.42N 101.56W
08/10/2006 E0.25 INCH STANTON KS CO-OP OBSERVER
&&
RBURGERTLocal storm report, Aug 10, 4:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 12 SSE JOHNSON CITY 37.41N 101.67W
08/10/2006 E0.88 INCH STANTON KS PUBLIC
&&
LEELocal storm report, Aug 10, 4:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 3 SSE PRATT 37.61N 98.71W
08/10/2006 E60 MPH PRATT KS LAW ENFORCEMENT
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 49 min |
| Aug 10, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 40 min |
| Aug 10, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 51 min |
| Aug 10, 5:45 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.